New York, 2017

Lake-Effect Snow in New York, December 29 to 31, 2017

December 29 to 31, 2017 · NWS BUF · 7 events in 7 counties and zones

Tea kettle bands of lake effect snow developed offshore over Lake Erie and Lake Ontario for an extended period of time prior to moving onshore, first on Lake Erie and eventually on Lake Ontario. |Off Lake Erie, the tea kettle lake effect snow moved onshore from Ripley all the way to South Buffalo.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$205,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Tea kettle bands of lake effect snow developed offshore over Lake Erie and Lake Ontario for an extended period of time prior to moving onshore, first on Lake Erie and eventually on Lake Ontario. An arctic front then moved south across the region on the evening of the 30th, with winds becoming northwest for the second half of this event.|Off Lake Erie, the tea kettle lake effect snow moved onshore from Ripley all the way to South Buffalo. The heavy snow did not last long in the Buffalo Metro area, dropping a few inches during the late afternoon. A band of heavy lake effect snow locked in for a much longer period of time along the Chautauqua County shoreline and extending into southwest Erie County and the Boston Hills. Snowfall rates reached two to three inches per hour at times. The lake effect snow weakened some overnight on the 29th through the 30th on westerly winds, with several bands of moderate snow meandering across the western Southern Tier and far southern Erie County. The lake effect snow came to an end by early evening on the 30th. Specific snowfall reports included: 22 inches at Eden; 18 inches at Perrysburg and Forestville; 15 inches at Colden; 12 inches at Boston, Springville, Portland, Fredonia and Silver Creek; 9 inches at Glenwood and Hamburg; and 8 inches at Dunkirk.|Off Lake Ontario, the tea kettle lake effect snow moved onshore across western Jefferson County on the afternoon of the 30th. The band continued to intensify during the late afternoon, and moved onshore again from Sodus Bay to Fair Haven and southwest Oswego County producing snowfall rates of around three inches per hour. By early evening, the entire band moved onshore as an arctic front crossed the lake. In the wake of this front, northwest winds resulted in multiple bands of lake effect snow south and southeast of Lake Ontario from late evening on the 30th through the morning of the 31st from Niagara to Oswego counties. The lake effect snow diminished to flurries and light snow showers by midday on the 31st. Specific snowfall reports included: 13 inches at Sterling and Minetto; 12 inches at Hilton; 11 inches at Wolcott and Fulton; 10 inches at Brockport, Sodus and Oswego; 9 inches at Fulton; and 8 inches at Greece and Walworth.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Dec 29, 9:39 AM EST, 4 hours 21 minutes earlier.

Area forecast discussion, Dec 29, 9:39 AM EST, 4 hours 21 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
939 AM EST Fri Dec 29 2017

.SYNOPSIS...
Arctic air and bitter cold temperatures will remain in place across
the region for the foreseeable future. In fact, the coldest air yet
will arrive in time for New Year's Eve with bitter cold wind chills
expect. Steadier lake effect snows will return this afternoon with
periods of locally heavy lake snows through Saturday evening. These
will be driven by subtle features with periods of dry weather
outside of the lake effect snow bands.

&&

.NEAR TERM /THROUGH TONIGHT/...
Lake effect snow will continue to be a concern through tonight, but
it will be very localized with a wide range in snow amounts
during this time. In general, there will be a light flow with
lake effect snow being driven by very subtle features.

All the ingredients will remain in place for lake effect snow with
850mb temperatures averaging around -19C providing ample lake
induced instability. Although a fairly low inversion of around
7K feet is in place, this will rise a bit with the passage of a
shortwave which will also provide an increase in mid-level
moisture. The key to the forecast will be wind direction which
will determine the location of lake effect snows. This can only
be effectively resolved by mesoscale guidance, which fortunately
is in fairly good agreement.

For today...lake effect snow will largely remain across the
lakes this morning as a land breeze develops and focuses a
convergence band over the open waters. The exception is southeast of
Lake Ontario where snow will clip the shoreline across portions of
Monroe, Wayne, Cayuga, and Oswego counties with a couple inches of
snow possible today. This cannot be seen well on satellite or radar,
but is shown by mesonet. Also, heavier snows will be just miles
offshore which makes this a difficult forecast. Outside of the lake
effect, some very light snow, with little to no accumulation, will
spread over WNY this morning with weak synoptic ascent ahead of the
mesolow. After this, our attention turns to a meso- low developing
on Lake Erie. This will move east of Lake Erie this afternoon and
bring a quick 1-2 inches of snow to the Niagara Frontier and Buffalo
metro area. This will also bring a more prolonged burst of snow to
the Western Southern Tier and traditional snow belts with 3 to 5
inches possible by early evening.

For tonight...Snow will focus in rather narrow band in a WSW
flow behind the mesolow with locally heavy snows with snowfall
rates over 2 inches an hour possible. Expect the band to
initially focus from Ripley to Perrysburg this evening, then
strengthen as it lifts northward roughly to a Dunkirk to Hamburg
line late tonight. The inland extent will be limited due to the
modest flow, but may extend into western portions of Wyoming
county at times. The flow will continue to keep lake effect snow
mainly over the open waters of Lake Ontario, though it may clip
Niagara and Orleans counties.

Outside of the lake effect, temperatures will remain on the cold
side though it will be just a bit warmer than yesterday. Highs
today will be mainly in the teens, with single digits across the
North Country. Then tonight lows will be in the positive single
digits in most area, with the negative single digits in the
North Country. Cloud cover will limit radiational cooling.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
Lake effect snow will continue through this period, with a frigid
airmass remaining in place across the Great Lakes region.

Saturday an ongoing plume of lake effect snow off Lake Erie will
advance a bit farther inland as synoptic winds increase. This will
bring heavy snow across the interior snow belts of Ski Country and
the So. Tier. Heavy snow may reach the SW corner of Wyoming County
and a lake effect snow advisory will be placed here through the day
and evening of Saturday.

East of Lake Ontario, while the day may start dry a tea kettle band
of lake effect snow will be building over Lake Ontario as surface
winds converge over the lake within a light wind flow. As westerly
winds increase through the day, and a possible meso low pushes
towards the eastern shoreline, lake effect snow will reach the
shoreline...heavy at times. The lake snows will likely push inland
and then southward through the night as a mid level cold front drops
across Lake Ontario. This will keep the band of snow moving...such
that accumulations will likely fall within advisory levels...for
both areas east of Lake Ontario Saturday and Saturday evening...and
along the southern shoreline Saturday night.

Will issue lake effect snow advisories for this snow for counties
along the shoreline. Will include Niagara County...though the
heaviest snow here will likely be near Appleton/Barker and then
points eastward. Snow will be slow to settle southward along the
southern Lake Ontario shoreline Saturday...with snow first near the
Niagara/Orleans County border early Saturday...then slowly pushing
onshore through Monroe to western Oswego Counties through the
afternoon and evening hours of Saturday. Amounts will generally
average 3 to 5 inches along the lakeshore counties...with narrow
bands upwards to 6 to 7 inches where an upstream connection to
Georgian Bay may occur.

Sunday, behind a deep upper level trough...surface high pressure
over the western Great Lakes will push another arctic airmass over
the region. This airmass, and its limited synoptic moisture will
bring an end to the moderate to heavy lake effect snows...leaving
just scattered snow showers of fine snowflakes along mainly areas
south and southeast of Lake Ontario. With 850 hPa temperatures again
plunging to -25 to -27C daytime highs will linger through the single
digits.

Highs Saturday will range through the teens, while behind the front
and within the fresh arctic airmass highs will remain only in the
single digits, while a few areas east of Lake Ontario may never
climb above zero. Sunday night temperatures will plunge to possible
record levels. These records for Monday morning are: Buffalo
0F/1970, Rochester -8F/1970, Watertown -27F/1999. As the calendar
flips to 2018, temperatures at midnight will be in the low single
digits across the lake plains, to around zero or below across the
hills of WNY. Meanwhile east of Lake Ontario temperatures will
likely have already reached negative 10F by midnight. A light
northwest wind will bring apparent temperatures even colder...with
strong recommendations to dress accordingly for outdoor festivities
with the New Year.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
Looking ahead into the long term period for the start of 2018,
beginning New Years Day Monday, a predominately lake effect snow
regime will prevail with continued well below normal temperatures as
high-amplitude longwave troughing remains firmly entrenched across
the eastern CONUS. Most of the lake effect activity will be focused
on the Monday into Tuesday period, before temporarily shutting down
late Tuesday into Wednesday, as slightly milder and drier air
moves into the region, out ahead of another arctic front.

Long range guidance begins to diverge heading into the midweek
period as a surge of northern stream energy dives southeastward from
Canada. This feature looks to promote at least a chance of snow
showers across the region Wednesday night into Thursday, although
there continues to be timing differences handling the evolution of
this northern stream energy, with some long range guidance hinting
at phasing with the southern stream east of the region for a
possible late week Nor'easter across the eastern seaboard. Low level
wind trajectories will gradually become more northerly towards the
end of the work week, favoring possible lake effect snows south or
southeast of the lakes.

&&

.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
An area of very light synoptic snow will overspread WNY this morning
through early afternoon, with little to no accumulation. The very
fine snow flakes in these cold temperatures will produce some IFR
visibilities. Otherwise, the next significant round of lake effect
will arrive this afternoon when a band of lake effect snow will move
onshore from KBUF and KIAG right down the lakeshore to KERI. This
will produce a brief burst of low IFR conditions before lake effect
snow focuses mainly across the western Southern Tier (including JHW)
late afternoon and through this evening. After this, a shortwave
will approach late tonight with some widespread but light snow and
IFR conditions possible late tonight at BUF/IAG.

Outlook...

Saturday...VFR most of the time with spotty IFR in scattered snow
showers, except low IFR in lake effect snow east of the lakes.
Saturday night...Areas of IFR with lake effect snow south of the
lakes.
Sunday...Mainly VFR except spotty IFR in lake effect snow showers
southeast of the lakes.
Monday and Tuesday...VFR most of the time, with scattered snow
showers producing local/brief IFR.

&&

.MARINE...
Winds will largely depend on land breeze circulations through this
morning, resulting in variable and generally light winds. A meso-low
will move across Lake Erie late today, with a brief uptick in
westerly winds behind this system late afternoon and early evening.
For now, expect conditions to remain just below small craft
criteria, however it will be close. Then a stronger low will cross
the area Saturday which will likely require small craft headlines
for Lake Erie and possibly portions of Lake Ontario.

&&

.EQUIPMENT...
The KTYX WSR-88D radar at Montague, NY has suffered a motor failure
and will be out of service through at least December 30, 2017.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Winter Weather Advisory from 10 AM Saturday to 7 AM EST Sunday
     for NYZ007.
     Winter Weather Advisory from 2 PM Saturday to 10 AM EST Sunday
     for NYZ003>006.
     Winter Weather Advisory from 6 AM Saturday to 7 AM EST Sunday
     for NYZ001-002.
     Lake Effect Snow Warning from 1 PM this afternoon to 4 AM EST
     Sunday for NYZ019-020-085.
     Winter Weather Advisory from 1 AM Saturday to 4 AM EST Sunday
     for NYZ012.
MARINE...None.

&&

SYNOPSIS...APFFEL/CHURCH
NEAR TERM...APFFEL/CHURCH
SHORT TERM...THOMAS
LONG TERM...TMA
AVIATION...APFFEL/CHURCH
MARINE...APFFEL/CHURCH
EQUIPMENT...WOOD/TMA
Hazardous weather outlook, Dec 29, 8:59 AM EST, 5 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Buffalo NY
859 AM EST Fri Dec 29 2017

NYZ008-301400-
Lewis-
859 AM EST Fri Dec 29 2017

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Today and Tonight.

The probability of widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Another round of arctic air will move into the region New Years Eve.
Temperatures will only reach zero to 5 below zero Sunday and drop to
15 to 25 below zero New Years Eve night. Wind chill values will
likely be 25 to 35 below zero New Years Eve.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ007-301400-
Jefferson-
859 AM EST Fri Dec 29 2017

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 AM SATURDAY TO 7 AM EST
SUNDAY...

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Today and Tonight.

The probability of widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

Another round of arctic air will move into the region New Years Eve.
Temperatures will only reach zero to 5 below zero Sunday and drop to
15 to 25 below zero New Years Eve night. Wind chill values will
likely be 25 to 35 below zero New Years Eve.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ006-301400-
Oswego-
859 AM EST Fri Dec 29 2017

...WINTER WEATHER ADVISORY IN EFFECT FROM 2 PM SATURDAY TO 10 AM EST
SUNDAY...

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Today and Tonight.

The probability of widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

Another round of arctic air will move into the region New Years Eve.
Temperatures will only reach the single digits to near zero Sunday
and drop to 5 to 15 below zero New Years Eve night. Wind chill
values will likely be 15 to 25 below zero New Years Eve.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-301400-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
859 AM EST Fri Dec 29 2017

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ010-011-013-014-021-301400-
Northern Erie-Genesee-Livingston-Ontario-Allegany-
859 AM EST Fri Dec 29 2017

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and Tonight.

The probability of widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Another round of arctic air will move into the region New Years Eve.
Temperatures will only reach the single digits Sunday and drop to
near zero to 5 below zero New Years Eve night. Wind chill values
will likely be 10 to 20 below zero New Years Eve.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001-002-301400-
Niagara-Orleans-
859 AM EST Fri Dec 29 2017

...WINTER WEATHER ADVISORY IN EFFECT FROM 6 AM SATURDAY TO 7 AM EST
SUNDAY...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and Tonight.

The probability of widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

Another round of arctic air will move into the region New Years Eve.
Temperatures will only reach the single digits Sunday and drop to
near zero to 5 below zero New Years Eve night. Wind chill values
will likely be 10 to 20 below zero New Years Eve.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ003>005-301400-
Monroe-Wayne-Northern Cayuga-
859 AM EST Fri Dec 29 2017

...WINTER WEATHER ADVISORY IN EFFECT FROM 2 PM SATURDAY TO 10 AM EST
SUNDAY...

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and Tonight.

The probability of widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

Another round of arctic air will move into the region New Years Eve.
Temperatures will only reach the single digits Sunday and drop to
near zero to 5 below zero New Years Eve night. Wind chill values
will likely be 10 to 20 below zero New Years Eve.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ019-020-085-301400-
Chautauqua-Cattaraugus-Southern Erie-
859 AM EST Fri Dec 29 2017

...LAKE EFFECT SNOW WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO
4 AM EST SUNDAY...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Effect Snow Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Effect Snow Warning.

Another round of arctic air will move into the region New Years Eve.
Temperatures will only reach the single digits Sunday and drop to
near zero to 5 below zero New Years Eve night. Wind chill values
will likely be 10 to 20 below zero New Years Eve.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ012-301400-
Wyoming-
859 AM EST Fri Dec 29 2017

...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM SATURDAY TO 4 AM EST
SUNDAY...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

Another round of arctic air will move into the region New Years Eve.
Temperatures will only reach the single digits Sunday and drop to
near zero to 5 below zero New Years Eve night. Wind chill values
will likely be 10 to 20 below zero New Years Eve.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Special weather statement, Dec 29, 11:50 AM EST, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1150 AM EST FRI DEC 29 2017

NYZ003>005-291845-
Wayne-Monroe-Northern Cayuga-
1150 AM EST FRI DEC 29 2017

...AN AREA OF HEAVY SNOW WILL AFFECT NORTHERN WAYNE...CAYUGA AND
NORTHEASTERN MONROE COUNTIES...

At 1145 AM EST, a band of moderate to heavy lake effect snow was
located along a line extending from near Webster to near Chimney
Bluffs State Park. This band will continue to graze the Lake Ontario
shoreline through early afternoon, bringing poor visibilities and
slippery travel conditions to communities along and north of highway
104. Expect these poor conditions to expand eastward toward Fair
Haven over the next hour or two.

Locations impacted include...
Oswego, Fair Haven Beach State Park, Ontario, Williamson, Sodus,
Chimney Bluffs State Park, Sterling, Ira, Huron and Wolcott.

Visibilities will drop quickly to less than a quarter of a mile in
this area of heavy snow.

LAT...LON 4342 7662 4325 7661 4325 7650 4320 7654
      4321 7731 4329 7755 4332 7740 4330 7708
      4332 7706 4331 7697 4334 7691 4335 7681
      4339 7673 4344 7667 4347 7661 4347 7651
TIME...MOT...LOC 1645Z 278DEG 6KT 4332 7750 4329 7699 4340 7690

Church
Special weather statement, Dec 29, 12:10 PM EST, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1210 PM EST Fri Dec 29 2017

NYZ001-010-292115-
Niagara-Northern Erie-
Including the cities of Niagara Falls and Buffalo
1210 PM EST Fri Dec 29 2017

A band of moderate to heavy lake effect snow will move across
the Buffalo metro area this afternoon. This band is expected to
approach Niagara Falls, Grand Island and the Tonawandas between
1pm and 2pm, then move southeastward across the Buffalo metro area
through 4pm. Snowfall rates of an inch per hour are expected,
with locally higher rates up to 2 inches per hour possible. This
will produce a quick accumulation of 1 to 2 inches, with locally
up to 3 inches, slippery travel conditions, and poor visibility.

CHURCH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Chautauqua

When
December 29, 2:00 PM EST to December 30, 9:00 PM EST
Where
Chautauqua forecast zone
Property damage
$35,000
Reported by
CoCoRaHS
Coordinates
42.303, -79.406 (the zone’s center; the record gives no point)

Lake-Effect Snow, Cattaraugus

When
December 29, 2:00 PM EST to December 30, 9:00 PM EST
Where
Cattaraugus forecast zone
Property damage
$35,000
Reported by
COOP Observer
Coordinates
42.249, -78.679 (the zone’s center; the record gives no point)

Lake-Effect Snow, Southern Erie

When
December 29, 2:00 PM EST to December 30, 9:00 PM EST
Where
Southern Erie forecast zone
Property damage
$40,000
Reported by
Social Media
Coordinates
42.758, -78.780 (the zone’s center; the record gives no point)

Lake-Effect Snow, Monroe

When
December 29, 3:00 PM EST to December 31, 8:00 AM EST
Where
Monroe forecast zone
Property damage
$25,000
Reported by
Social Media
Coordinates
43.165, -77.636 (the zone’s center; the record gives no point)

Lake-Effect Snow, Wayne

When
December 29, 3:00 PM EST to December 31, 8:00 AM EST
Where
Wayne forecast zone
Property damage
$20,000
Reported by
Public
Coordinates
43.066, -76.978 (the zone’s center; the record gives no point)

Lake-Effect Snow, Northern Cayuga

When
December 29, 3:00 PM EST to December 31, 8:00 AM EST
Where
Northern Cayuga forecast zone
Property damage
$25,000
Reported by
Social Media
Coordinates
43.010, -76.574 (the zone’s center; the record gives no point)

Lake-Effect Snow, Oswego

When
December 29, 3:00 PM EST to December 31, 8:00 AM EST
Where
Oswego forecast zone
Property damage
$25,000
Reported by
Social Media
Coordinates
43.464, -76.209 (the zone’s center; the record gives no point)

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2017Every state in 2017This day in weather historyWarnings in New York, December 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 731131, 731132, 731133, 731134, 731135, 731136, 731137.